Texas, 2021

Damaging Wind in Texas, September 2, 2021

September 2, 2021 · NWS LUB · 1 event in 1 county or zone

Isolated thunderstorms developed on the afternoon of the second under a very hot low level atmosphere. One of these storms produced a microburst near Brownfield (Terry County) as it moved over a Texas Tech University West Texas mesonet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed on the afternoon of the second under a very hot low level atmosphere. One of these storms produced a microburst near Brownfield (Terry County) as it moved over a Texas Tech University West Texas mesonet. A peak wind gust of 76 mph was measured by this mesonet near Brownfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 2, 6:13 PM CST, 43 minutes earlier.

Area forecast discussion, Sep 2, 6:13 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
713 PM CDT Thu Sep 2 2021

.AVIATION...
Scattered showers and thunderstorms currently developing just
south-southwest of KLBB and KPVW look capable of impacting both
airports this evening. VCTS has been extended for these airports
and also wind gusts added as storms likely to produce outflow wind
gusts. Storms appear will remain just west of KCDS this evening.
VFR and modest low level southerly flow will continue otherwise.
RMcQueen

&&

.PREV DISCUSSION... /issued 240 PM CDT Thu Sep 2 2021/

SHORT TERM...
Mid level moisture remains in place across the forecast area this
afternoon from southwest to northeast as upper level ridging
continues to dominate our weather pattern. This has led to the
blossoming of a cumulus field once again today. No discernible
surface boundaries remain in the area from the morning convection
although the surface trough remains across the region. Latest
mesonet observations as of 2 pm indicate weak surface convergence
occurring from near Denver City to Floydada, with a theta-e ridge
from near Friona back to Snyder. Where these features overlap should
have the greatest potential of seeing shower and thunderstorm
development this afternoon and evening although most locations will
be unstable enough to see isolated convection develop. Storm motions
will be just a bit faster today (to the northeast at around 15 mph)
however PWATs continue to run above average therefore brief heavy
rainfall will remain the biggest threat with these showers and
thunderstorms. Low level lapse rates remain steep enough that the
strongest thunderstorms may produce gusty downdraft winds to 50 mph
as well. Similar to last night the low level jet is expected to ramp
up this evening which may keep shower and thunderstorm activity
going across the Caprock into the early morning hours of Friday.

The broken record forecast continues for Friday as the overall upper
level pattern won't change much. Although, it appears that some
drier mid level air will begin to move into the Rolling Plains
tomorrow which should keep the isolated shower and thunderstorm
threat constrained across the southwestern Panhandle and
northwestern South Plains. Afternoon temperatures on Friday will be
in the low 90's on the Caprock, and in the mid to upper 90's off of
it. /WCI

LONG TERM...
The focus this afternoon remains squarely on thunderstorm chances
this weekend. A cold front remains progged to move through the
Panhandle and possibly into the forecast area as early as Saturday
afternoon then lingering in the region through Sunday. Midlevel
moisture, after being shunted to the west and north Friday, will
begin shifting back toward the region. Models, particularly
ensemble mean/majority of members, catching on to the wetter
scenario, while the deterministic runs tend to be drier. Pattern
seems to support the wetter runs, although to a decent degree,
much will depend on the ability of the front, or what remains of
it, to be in or just north of the forecast area. The better chance
of that occurring will be Sunday afternoon and evening. Will run
with the relatively high precip chances from the blend inits. The
drier trend in the forecast following the weekend continues to
look on track, especially once we reach midweek, as a broad upper
ridge moves eastward from the intermountain West to the Great
Plains through the course of the week in a slowly progressive
upper pattern.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/05
Hazardous weather outlook, Sep 2, 3:18 AM CST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
418 AM CDT Thu Sep 2 2021

TXZ021>044-030930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
418 AM CDT Thu Sep 2 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated thunderstorms are possible this afternoon into early this
evening. The most intense activity will be capable of producing
brief heavy rainfall and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will be possible Friday over the western
South Plains and southwestern Panhandle. Additionally, storm chances
will exist for much of the area Saturday afternoon and Sunday.
Locally heavy rain and isolated downburst winds will be possible
with any storm that moves into or forms over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 6:43 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Lubbock TX
743 PM CDT Thu Sep 2 2021

TXZ035-030115-
Lubbock TX-
743 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of western Lubbock
County through 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lubbock South Plains Mall, or near Lubbock, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport, Texas
Tech University, Downtown Lubbock, Lubbock South Plains Mall,
Woodrow, Reese Center, New Deal and Lubbock Science Spectrum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 10183 3348 10204 3376 10200 3369 10169
TIME...MOT...LOC 0043Z 195DEG 13KT 3353 10192

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

RMCQUEEN

The radar

The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terry

When
September 2, 6:56 PM CST to 6:57 PM CST
Where
Terry County, 2 mi S of Brownfield
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
33.151, -102.280

A Texas Tech University West Texas mesonet site near Brownfield measured severe wind gusts from 1856 CST through 1857 CST. A peak wind gust of 76 mph was measured at 1856 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972557.